High Wind, Williams
- When
- January 15, 8:00 PM CST to January 16, 9:00 AM CST
- Where
- Williams forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
Deep low pressure moving from south central Canada into North Dakota brought a prolonged period of high winds across the entire region. Peak wind gusts as high as 75 miles per hour were recorded, with many locations gusting in excess of 60 miles per hour.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Deep low pressure moving from south central Canada into North Dakota brought a prolonged period of high winds across the entire region. Peak wind gusts as high as 75 miles per hour were recorded, with many locations gusting in excess of 60 miles per hour. Blizzard conditions were common over eastern North Dakota, including the James River Valley.
Brief power outages accompanied the high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 15, 7:03 PM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 703 PM CST WED JAN 15 2014 .UPDATE... ISSUED AT 703 PM CST WED JAN 15 2014 NO MAJOR UPDATES WERE REQUIRED TO THE ONGOING FORECAST. ROLLA HAS ALREADY GUSTED TO 62 MPH AND THE OB AT CROSBY HAD SUSTAINED WINDS AT 40 MPH WITHIN THE LAST HOUR. THE HIGHER WINDS WILL SLOWLY MOVE SOUTHWARD TONIGHT AS A DEEP SURFACE LOW PRESSURE SLIDES SOUTH INTO NORTHERN MINNESOTA OVERNIGHT. THE CURRENT HEADLINES ARE IN GOOD SHAPE. ONLY ISSUED AN UPDATE TO THE NPW TO FRESHEN UP THE EVENING WORDING. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 345 PM CST WED JAN 15 2014 MAIN ISSUE THIS FORECAST IS THE STRONG WINDS AND POTENTIAL FOR BLOWING SNOW. BASED ON MANY HOURS OF SURFACE OBS ACROSS CANADA SO FAR TODAY...WITH TEMPERATURES IN THE LOWER 40S...AND WINDS GUSTING TO 60 MPH ACROSS SASKATCHEWAN AND WESTERN MANITOBA... BELIEVE THE POTENTIAL FOR BLOWING SNOW IS LOW ACROSS WEST AND CENTRAL NORTH DAKOTA. HIGH TEMPERATURES HAVE WARMED INTO THE LOWER 40S OVER MOST IF THE AREA. AS A RESULT A HIGH WIND WARNING CONTINUES FOR WEST AND CENTRAL NORTH DAKOTA WEST OF THE JAMES RIVER VALLEY. IN THE JAMES RIVER VALLEY FROM CARRINGTON SOUTH TO ELLENDALE...THE POTENTIAL FOR BLOWING SNOW IS GREATER AS THE SNOW COVER IS LESS CRUSTED. GFS-NAM MODELS FORECAST A H850 WIND FIELD OF 65 TO 75 KTS ACROSS WEST AND CENTRAL NORTH DAKOTA TONIGHT INTO THURSDAY. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 345 PM CST WED JAN 15 2014 THE HIGHLIGHT OF THE EXTENDED FORECAST IS THE POTENTIAL FOR STRONG WINDS FRIDAY EVENING INTO SATURDAY MORNING. THE 12 UTC DETERMINISTIC SUITE IS IN AGREEMENT ON ANOTHER CLIPPER PROPAGATING ACROSS WINNIPEG FRIDAY EVENING AND INTO MINNESOTA BY SATURDAY MORNING. THIS WOULD SUGGEST THE POTENTIAL FOR ANOTHER ROUND OF STRONG WINDS IN THE WAKE OF ITS ASSOCIATED OCCLUDING FRONT FRIDAY EVENING INTO SATURDAY MORNING. 0.5 KM WINDS OF 45-50 KTS ARE FORECAST WITH ISALLOBARIC FORCING VIA A 10-12MB/6 HR PRESSURE RISE BUBBLE. AT THIS TIME IS APPEARS BORDERLINE FOR HIGH WIND WARNING CRITERIA...HOWEVER...A WIND ADVISORY MAY BE NEEDED. THEREAFTER...THE PATTERN REMAINS THE SAME ON NEAR TO SLIGHTLY ABOVE AVERAGE TEMPERATURES AND A FAVORABLE SETUP FOR CLIPPERS DOWNSTREAM OF THE WESTERN CONUS UPPER LEVEL RIDGE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 703 PM CST WED JAN 15 2014 THE MAIN AVIATION IMPACT WILL BE NORTHWESTERLY WINDS POSSIBLY GUSTING UP TO 60 KNOTS AT TIMES OVER WESTERN AND CENTRAL NORTH DAKOTA TONIGHT THROUGH THURSDAY MORNING. BLIZZARD CONDITIONS WILL BE POSSIBLE OVER KJMS LATER TONIGHT/THURSDAY MORNING. ELSEWHERE...MVFR CIGS WILL BE POSSIBLE LATER TONIGHT/THURSDAY MORNING. VFR CONDITIONS WILL THEN DEVELOP AND WINDS WILL BEGIN TO SUBSIDE FROM NORTHWEST TO SOUTHEAST THURSDAY AFTERNOON AS HIGH PRESSURE BUILDS INTO THE REGION. && .BIS WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ THURSDAY FOR NDZ001>005-009>013-017>023-031>036-040>047-050. BLIZZARD WARNING UNTIL 6 PM CST THURSDAY FOR NDZ025-037-048-051. && UPDATE...TM SHORT TERM...WAA LONG TERM...AYD AVIATION...TM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 400 PM CST WED JAN 15 2014 NDZ001>005-009>013-017>023-031>036-040>047-050-162200- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH- 400 PM CST WED JAN 15 2014 /300 PM MST WED JAN 15 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HIGH WIND WARNING IS IN EFFECT. SEE WWW.WEATHER.GOV/BIS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A HIGH WIND WARNING REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON. STRONG WINDS ARE POSSIBLE ONCE AGAIN FRIDAY EVENING INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ025-037-048-051-162200- FOSTER-STUTSMAN-LA MOURE-DICKEY- 400 PM CST WED JAN 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A BLIZZARD WARNING IS IN EFFECT. SEE WWW.WEATHER.GOV/BIS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A BLIZZARD WARNING IS IN EFFECT THROUGH THURSDAY AFTERNOON. STRONG WINDS ARE POSSIBLE ONCE AGAIN FRIDAY EVENING INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WAA/AYD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
303 PM CST WED JAN 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HIGH SUST WINDS 1 N CROSBY 48.93N 103.30W
01/15/2014 M40 MPH DIVIDE ND AWOS
SUSTAINED WINDS OF 40 MPH. GUSTS TO 52 MPH.
&&
ABELINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CST WED JAN 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM NON-TSTM WND GST 2 N ROLLA 48.88N 99.62W
01/15/2014 M62 MPH ROLETTE ND AWOS
&&
AYDThe national radar mosaic for the moment the first event began.
32 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488263, 488264, 488265, 488266, 488267, 488268, 488269, 488270, 488271, 488272, 488273, 488274, 488275, 488276, 488277, 488278, 488279, 488280, 488281, 488282, 488283, 488284, 488285, 488286, 488287, 488288, 488289, 488290, 488291, 488292, 488293, 488294.